MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER

MICRO THERAPEUTICS, INC. DBA EV3 PIPELINE FLEX W/SHIELD TECHNOLOGY; INTRACRANIAL ANEURYSM FLOW DIVERTER
Model Number PED2-400-12
Medical Device Problem Code Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/23/2022
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the pipeline failed to deploy in the catheter and began to drop into the severe turns.The pipeline would not push out of the catheter.After attempting to deploy, the phenom27 an device were removed.Outside of the patient's body, the pipeline could not be removed from the catheter.The pipeline was stuck at the distal end.The catheter was flushed continuously with heparanized saline.The physician released the load (slack) in the system in an attempt to resolve the issue, but the issue did not resolve.The catheter nor the pushwire were damaged.There were no patient symptoms or complications associated with the event.The patient was undergoing surgery for treatment of a saccular, unruptured aneurysm with a max diameter of 9mm and a 5mm neck diameter.It was noted the patient's vessel tortuosity was severe.A dapt was administered and the pru level was 120.The angiographic result post procedure showed good results with the new device implanted.Ancillary devices include 6fr shuttle sheath, navien 058 and phenom plus guide catheters, phenom 27 microcatheter, and fathom guidewire.
 
Additional Manufacturer Narrative
Product analysis: as found condition: the pipeline flex w/ shield device and unknown phenom-27 micro catheter were returned for analysis within a shipping box; within an opened pipeline flex w/ shield outer carton and within a resealable plastic biohazard pouch.Visual inspection/damage location details: no flash or voids molded were found within the phenom 27 catheter hub.No damages were found with the hub.The pusher was found extending out the hub 35.6cm.The distal 4.2cm of the micro catheter was found flattened.The distal tip and marker band was found crushed.The pipeline flex w/ shield device could not be removed from the phenom-27 as it was found stuck at the distal segment.The micro catheter was cut to remove the pipeline.No damages were found with the pipeline flex w/ shield proximal pusher.The hypotube was found intact and unstretched with the ptfe shrink tubing intact.The distal delivery wire was found separated from the hypotube proximal to the wire weld.The resheathing pad, proximal bumper and resheathing marker were found still on the distal wire and found undamaged.The ptfe dps sleeves and dps restraints were found undamaged.The tip coil was found undamaged.The proximal braid end was found fully opened and undamaged.The distal braid end was found fully opened, frayed and damaged.Testing/analysis: the phenom-27 micro catheter total length was measured to be 167.0cm and the usable length was measured to be 160.3cm.As the model and lot numbers were not reported, conformation to specification could not be assessed.The phenom-27 micro catheter could not be used for resistance testing as it was destroyed to extract the pipeline device.The separated distal wire was sent out for eds analysis.Conclusion: based on the analysis findings, the customer report of ¿lockup/resistance at distal segment of catheter¿ and ¿catheter r esistance¿ were confirmed.It is likely the flattened/crushed distal catheter caused the resistance.Possible causes for micro catheter flattening/crushing are patient vessel tortuosity, catheter entrapment, user advances/retrieves device against resistance, or da maged during removal from packaging.The distal wire of the pipeline flex w/ shield delivery system was possibly detached due to the solder tensile failure when attempting to retract the pipeline flex w/ shield against resistance.A review of the manufacturing process (mp1664, mp1647, mp1720, vs2022) did not uncover any deficiencies with regards to the soldering process.Proper soldering technique and surface preparation (tinning) were well defined and documented appropriately in the associated manufacturing procedures.In addition, the elemental analysis conducted through scanning electron micrographic (sem) / energy dispersive spectroscopy (eds) showed presence of soldering material (tin); thereby indicating that the soldering was conducted.The proof load of 2.5n performed on 100% of the devices (section starting with hypotube solder to distal pad solder joint).There was no non-conformance to specification that led to the detachment issues.There is no indication that the event is related to a potential manufacturing issue.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
PIPELINE FLEX W/SHIELD TECHNOLOGY
Common Device Name
INTRACRANIAL ANEURYSM FLOW DIVERTER
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key14706414
Report Number2029214-2022-01007
Device Sequence Number5463657
Product Code OUT
UDI-Device Identifier00763000284329
UDI-Public00763000284329
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P100018
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/15/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date12/01/2024
Device Model NumberPED2-400-12
Device Catalogue NumberPED2-400-12
Device Lot NumberB306378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer04/07/2022
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 05/23/2022
Initial Report FDA Received Date06/15/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured12/02/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age68 YR
Patient SexFemale
Patient Weight74 KG